Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The asymptotic expansion for the trace of the heat kernel on a generalized surface of revolution

Author: Ping Charng Lue
Journal: Trans. Amer. Math. Soc. 273 (1982), 93-110
MSC: Primary 58G11; Secondary 35K05
MathSciNet review: 664031
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be a smooth compact Riemannian manifold without boundary. Let $ I$ be an open interval. Let $ h(r)$ be a smooth positive function. Let $ g$ be the metric on $ M$. Consider the fundamental solution $ E(x,y,{r_1},{r_2};t)$ of the heat equation on $ M \times I$ with metric $ {h^2}(r)g + dr \otimes dr$ (when $ E$ exists globally we call it the heat kernel on $ M \times I$). The coefficients of the asymptotic expansion of the trace $ E$ are studied and expressed in terms of corresponding coefficients on the basis $ M$. It is fulfilled by means of constructing a parametrix for $ E$ which is different from a parametrix in the standard form. One important result is that each of the former coefficients is a linear combination of the latter coefficients.

References [Enhancements On Off] (What's this?)

  • [1] M. Berger, P. Gauduchon and E. Mazet, Le spectre d'une variété Riemannienne, Lecture Notes in Math. vol. 194, Springer-Verlag, Berlin, Heidelberg and New York, 1971. MR 0282313 (43:8025)
  • [2] R. S. Cahn and J. A. Wolf, Zeta function and their asymptotic expansions for compact symmetric space of rank one (preprint). MR 0397801 (53:1657)
  • [3] J. Cheeger and S. Yau, A lower bound for the heat kernel (preprint). MR 615626 (82i:58065)
  • [4] I. M. Gel'fand and L. A. Dikii, Asymptotic behavior of the resolvent of Sturm-Liouville equations and the algebra of the Korteweg-de Vries equations, Russian Math. Surveys 30 (1975). MR 0508337 (58:22746)
  • [5] P. Gilkey, The index theorem and the heat equation, Publish or Perish, Boston, Mass., 1974. MR 0458504 (56:16704)
  • [6] H. Lauwerier, Asymptotic analysis, Mathematical Center Tracts, Math. Centrum, Amsterdam, 1977. MR 0467123 (57:6990)
  • [7] S. Minakshisundaram and A. Pleijel, Some properties of the eigenfunctions of the Laplace operator on Riemannian manifold, Canad. J. Math. 1 (1949). MR 0031145 (11:108b)
  • [8] S. Minakshisundaram, Eigenfunctions on Riemannian manifolds, J. Indian Math. Soc. 17 (1953). MR 0061750 (15:877d)
  • [9] A. Zemanian, Generalized integral transformations, Interscience, New York, 1968. MR 0423007 (54:10991)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58G11, 35K05

Retrieve articles in all journals with MSC: 58G11, 35K05

Additional Information

Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society